Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 30, NWS El Paso, TX

July 11, 2021Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 11, 2021, 5:16 PM MDT for Otero County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 5:16 PM MDT (23:16 UTC)
Expired
Jul 11, 2021, 6:00 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 20 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:23 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS54 KEPZ 112316
SVREPZ
NMC035-120000-
/O.NEW.KEPZ.SV.W.0030.210711T2316Z-210712T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
516 PM MDT Sun Jul 11 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Northwestern Otero County in south central New Mexico...

* Until 600 PM MDT.

* At 516 PM MDT, a severe thunderstorm was located near Three Rivers,
  moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Three Rivers and Three Rivers Petroglyph Site. 

This includes Highway 54 in New Mexico between mile markers 83 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3314 10588 3311 10622 3339 10616 3339 10598
TIME...MOT...LOC 2316Z 353DEG 11KT 3335 10603 

HAIL...1.50IN
WIND...60MPH
 
$$

JD
1 follow-up statement
449 
WWUS54 KEPZ 112335
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
535 PM MDT Sun Jul 11 2021

NMC035-120000-
/O.CON.KEPZ.SV.W.0030.000000T0000Z-210712T0000Z/
Otero NM-
535 PM MDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN OTERO COUNTY...

At 534 PM MDT, a severe thunderstorm was located 6 miles southeast of
Three Rivers, moving south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Three Rivers and Three Rivers Petroglyph Site. 

This includes Highway 54 in New Mexico between mile markers 83 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3314 10588 3311 10622 3339 10616 3339 10598
TIME...MOT...LOC 2334Z 353DEG 16KT 3325 10602 

HAIL...1.50IN
WIND...60MPH
 
$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:48 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 2:48 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
248 PM MDT Sun Jul 11 2021

.SYNOPSIS...
A disturbance aloft will move north to south across the area this
afternoon and evening, bringing a chance of strong to severe
storms to the Borderland. High pressure will shift westward over
California through Thursday night. Moisture at the surface and
northerly flow aloft will continue to help form thunderstorms,
especially along and west of the Continental Divide. A trough will
swing across the area on Thursday, influencing an increase of
thunderstorms chances heading into Friday and through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
By around 00Z, a convective complex of sorts seems to emerge, fueled
by the perturbation in the northerly flow moving north to south
across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and
instability (~500-1000j/kg of ML CAPE) should be enough to semi-
organize this complex, with strong gusty winds and heavy rain the
primary threats, including the El Paso and Las Cruces metro,
somewhere between 6 and 10 PM. Much of the activity should move
through by ~06Z, in cohorts with the disturbance ejecting into N
Mexico. A few lingering showers and storms will be possible,
especially near the International Border, but the severe weather
threat will likely be over, or shortly thereafter.

Through Monday at 6PM, much in the way of convective activity will
cease, with area mtns, especially the Gila, favored. Could see a few
stray storms across the CWA however, mainly across any elevated
terrain and west of the Continental Divide. Although moisture and
instability will be modest to decent, especially east, a bit of a
warm noise at ~700 mb may be partially to blame for lack of
convection. That and maybe the atmosphere being overworked from
Sunday. Temps will be in the mid 90s across the area and winds 10 to
20 mph outside of convection on Monday.

&&

.LONG TERM...Tuesday through Sunday
The period starts out relatively quiet on Tuesday, as drier air
aloft begins to filter in from the east/northeast. The Gila and
Sacramento Mountains could see an isolated shower or storm due to
orographic enhancements. Outside of the mountainous regions, dry
air aloft will suppress and inhibit the formation of storms.

An upper level high centered over southern Nevada will drift
toward the southwest over California on Tuesday. The dome of high
pressure will meander and gradually weaken over California
through at least Thursday night and into Friday. Westward movement
of the high pressure will allow for moisture from the Gulf of
Mexico to flow back into the area beginning Wednesday. As
mentioned earlier, when the high pressure moves over California,
this results in persistent northerly flow aloft over the CWA.
Northerly flow aloft and a decent surge of moisture will increase
rain chances on Wednesday. Storms will be more favorable to the
west than the east, perhaps along and west of the Continental
Divide.

Models continue to show an upper level trough racing across the
Northern Great Plains on Thursday. The trough axis will be the
focus as it swings through the area. This should help increase
shower and thunderstorm coverage across the CWA. As the trough
axis continues moving eastward on Friday, models are hinting at a
piece of energy cutting off from the main trough axis. The
uncertainty is where exactly this piece of energy sets up. Where
it sets up could make a big difference in thunderstorm chances and
coverage. For now, the POP grids for Friday-Sunday show isolated
to scattered chances areawide based on that uncertainty explained
above. Temperatures throughout the long term period will be right
at to slightly below normal for this time of year.

&&

.AVIATION...18Z TAF CYCLE
SKC to SCT080 most locations currently at 18Z. TSRA developing 19
to 21Z over area mtns, then VCTS lowlands and terminals AOB 21 to
00Z. TEMPO VRB25G40KT 3SM TSRA BKN040CB added at all TAF sites
generally from 23 to 03-04Z as confidence in impacts is at least
moderate for most sites. +RA, lowering VIS, and strong gusty winds
the main threats as this activity moves into the terminals and
lowlands. Cannot rule out some BLDU as well. Most SHRA and TSRA
diminishes after 06Z.

&&

.FIRE WEATHER...
Relatively moist conditions will continue across the area with min
RHs 20 to 30% lowlands and 30 to 50% mountains through the end of
next week. Expect daily thunderstorm activity to be confined mostly
to area mountains and west of the Continental Divide through mid
next week, with an uptick in activity most locations possible late
next week and into next weekend. Winds expected to remain light
outside of convection, but high mixing heights will foster a mix of
Good to Very Good ventilation most areas (locally Poor to Fair where
convection sets up). Threats with thunderstorms this upcoming
work week will be heavy rain and to a lesser extent gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  93  74  95 /  50  20  20   0
Sierra Blanca           68  88  65  88 /  30  10   0   0
Las Cruces              65  91  70  93 /  60  20  30   0
Alamogordo              63  91  67  92 /  60  20  30   0
Cloudcroft              48  69  50  69 /  60  30  20  20
Truth or Consequences   66  90  69  91 /  50  40  50  30
Silver City             60  86  63  85 /  50  50  50  50
Deming                  65  93  69  94 /  50  20  30  20
Lordsburg               68  95  70  93 /  40  30  40  30
West El Paso Metro      71  94  74  96 /  60  20  20   0
Dell City               66  91  67  93 /  40   0   0   0
Fort Hancock            73  94  71  95 /  30  10   0   0
Loma Linda              65  87  67  87 /  40  10   0   0
Fabens                  73  95  73  95 /  40  10   0   0
Santa Teresa            68  92  71  93 /  60  20  20   0
White Sands HQ          66  90  72  92 /  60  20  30   0
Jornada Range           63  89  69  91 /  70  20  30   0
Hatch                   65  92  69  93 /  70  20  30  20
Columbus                67  91  72  93 /  50  20  20   0
Orogrande               65  91  69  92 /  50  20  20   0
Mayhill                 54  78  55  77 /  60  30  20  20
Mescalero               56  79  55  79 /  60  30  30  20
Timberon                53  77  54  77 /  60  30  20  10
Winston                 56  86  58  84 /  60  50  50  50
Hillsboro               62  88  66  88 /  50  40  50  30
Spaceport               64  89  67  90 /  60  30  30  20
Lake Roberts            54  87  58  85 /  50  50  60  50
Hurley                  61  88  63  88 /  50  40  50  30
Cliff                   63  94  61  94 /  40  50  50  50
Mule Creek              57  89  64  89 /  40  50  50  60
Faywood                 63  87  66  87 /  40  40  50  30
Animas                  69  94  69  93 /  50  30  30  30
Hachita                 66  92  68  93 /  50  20  30  20
Antelope Wells          67  93  69  93 /  50  20  30  20
Cloverdale              65  90  66  88 /  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35 DeLizio/01-Fausett/38-Rogers
Hazardous weather outlook, Jul 11, 10:35 AM MDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1035 AM MDT Sun Jul 11 2021

NMZ401>417-TXZ418>424-121645-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1035 AM MDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Severe thunderstorms are expected across the region come midday to
early afternoon across the mountains and drifting into the
lowlands into the evening and early overnight. Damaging winds and
large hail will be the primary concerns, in addition to potential
areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Typical monsoon thunderstorms expected through mid next week,
focusing on the mountains and west of the continental divide with
isolated chances across the rest of the lowlands. Isolated
instances of heavy rain and gusty winds possible. There may be an
uptick in the convective coverage the latter half of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...
Trained spotters are encouraged to submit reports of severe
weather and flooding if it occurs.

JD

In the hours before

Special weather statement, Jul 11, 3:48 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
348 PM MDT Sun Jul 11 2021

NMZ414>416-112215-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
348 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Mescalero, moving south at 25 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Lake Mescalero and Apache Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mescalero, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3319 10536 3315 10570 3330 10573 3330 10549
TIME...MOT...LOC 2148Z 342DEG 22KT 3328 10565

GRZYWACZ
Special weather statement, Jul 11, 3:57 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT Sun Jul 11 2021

NMZ401-402-112230-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
357 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Buckhorn, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buckhorn, Gila, Mogollon Box Campground and Portions of the Gila
Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern New Mexico.

LAT...LON 3303 10882 3321 10871 3321 10854 3320 10847
      3297 10845
TIME...MOT...LOC 2156Z 014DEG 19KT 3317 10855

GRZYWACZ
Special weather statement, Jul 11, 4:45 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
445 PM MDT Sun Jul 11 2021

NMZ402-408-409-112315-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
445 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Winston, moving south at 35 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Winston, San Miguel, Chloride, Hermosa and Chise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3320 10742 3311 10772 3345 10782 3348 10763
TIME...MOT...LOC 2245Z 338DEG 29KT 3342 10769

GRZYWACZ
Special weather statement, Jul 11, 5:08 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
508 PM MDT Sun Jul 11 2021

NMZ412-414-415-112345-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
508 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 545 PM
MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
High Rolls, moving south at 20 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sunspot, Alamogordo, High Rolls, Mountain Park, Karr Canyon, Boles
Acres and Oliver Lee State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3297 10592 3298 10582 3271 10577 3270 10596
TIME...MOT...LOC 2308Z 359DEG 16KT 3290 10585

GRZYWACZ
Local storm report, Jul 11, 5:09 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
509 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 S CLOUDCROFT          32.90N 105.73W
07/11/2021  E1.75 INCH       OTERO              NM   TRAINED SPOTTER

&&

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:39 PM MDTSevere Thunderstorm WarningEPZOtero51 min
Jul 11, 3:06 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 11, 3:26 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Jul 11, 3:48 PM MDTSpecial Weather StatementEPZ27 min
Jul 11, 3:57 PM MDTSpecial Weather StatementEPZGrant33 min
Jul 11, 4:12 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Jul 11, 4:16 PM MDTSevere Thunderstorm WarningEPZSierra21 min
Jul 11, 4:23 PM MDTSevere Thunderstorm WarningEPZOtero37 min
Jul 11, 4:27 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Jul 11, 4:31 PM MDTSevere Thunderstorm WarningEPZGrant33 min
Jul 11, 4:33 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 11, 4:45 PM MDTSpecial Weather StatementEPZSierra30 min
Jul 11, 4:47 PM MDTFlash Flood WarningEPZGrant6 hr
Jul 11, 4:50 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Jul 11, 5:03 PM MDTSevere Thunderstorm WarningEPZOtero28 min
Jul 11, 5:08 PM MDTSpecial Weather StatementEPZOtero37 min
Jul 11, 5:14 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Jul 11, 5:21 PM MDTSevere Thunderstorm WarningEPZDoña Ana39 min
Jul 11, 5:25 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jul 11, 5:26 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero49 min
Jul 11, 5:29 PM MDTSevere Thunderstorm WarningEPZSierra46 min
Jul 11, 5:33 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Jul 11, 5:36 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 11, 5:49 PM MDTSevere Thunderstorm WarningEPZOtero41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.